Weeks 5–8 content with concentrated weighting on endocrine pharmacology
(diabetes medications including insulin profiles, GLP-1 agonists, SGLT2 inhibitors,
and metformin; thyroid disorders including levothyroxine monitoring, methimazole
versus propylthiouracil selection, and beta-blocker adjunctive therapy),
respiratory pharmacology (asthma step therapy with inhaled corticosteroids and
long-acting beta agonists, COPD management including roflumilast and
anticholinergics, and appropriate SABA use), gastrointestinal pharmacology
(proton pump inhibitor long-term adverse effects and rebound acid
hypersecretion, H2 receptor antagonists, antiemetics, laxative precautions, and
irritable bowel syndrome management including peppermint oil), anti-infective
therapy (tuberculosis RIPE regimens, traveler‘s diarrhea prophylaxis and
treatment, and metronidazole interactions), cardiovascular agents
(antihypertensives, statins, and nitrate therapy), pharmacokinetic principles (lipid-
soluble drug absorption, CYP450 interactions, and half-life concepts), herbal
supplement risks and drug interactions (garlic with warfarin, saw palmetto for
benign prostatic hyperplasia, and soy supplements in estrogen-sensitive
conditions), and special population prescribing considerations (pregnancy
category considerations, older adult A1C targets, and renal dosing adjustments)
. 2 4 8
NR 565 ADVANCED PHARMACOLOGY FUNDAMENTALS WEEK 8 FINAL EXAM
,1. A 58-year-old man with type 2 diabetes on metformin and glyburide reports a
morning glucose of 48 mg/dL after skipping dinner due to nausea. Which
medication is most likely responsible for this hypoglycemic episode?
A) Metformin
B) Glyburide
C) Both medications equally
D) Neither medication
Answer: B
Rationale: Sulfonylureas such as glyburide stimulate insulin release from
pancreatic beta cells independent of glucose levels, causing hypoglycemia when
meals are missed; metformin does not cause hypoglycemia as monotherapy
because it does not stimulate insulin secretion . 8
2. A 34-year-old woman in her first trimester of pregnancy has newly diagnosed
Graves disease. Which medication is preferred for management of her
hyperthyroidism during this trimester?
A) Methimazole
B) Propylthiouracil
C) Radioactive iodine ablation
D) Levothyroxine
,Answer: B
Rationale: Propylthiouracil is preferred in the first trimester because methimazole
is associated with embryopathy including aplasia cutis and esophageal atresia;
radioactive iodine is absolutely contraindicated in pregnancy . 4 8
3. A patient on long-term warfarin therapy asks about adding garlic supplements
to help with cholesterol. What is the primary concern the nurse practitioner
should discuss?
A) Reduced warfarin absorption
B) Increased bleeding risk
C) Hyperkalemia
D) Thyroid dysfunction
Answer: B
Rationale: Garlic has antiplatelet effects that potentiate warfarin and other
anticoagulants, significantly increasing the risk of bleeding events . 4 8
4. A 62-year-old with asthma uses albuterol two to three times daily and wakes
at night twice weekly. What is the most appropriate next step in pharmacologic
therapy?
A) Continue short-acting beta agonist only
B) Add low-dose inhaled corticosteroid
, C) Start oral prednisone daily
D) Add long-acting beta agonist alone
Answer: B
Rationale: Symptoms indicate mild persistent asthma; step 2 therapy adds a low-
dose inhaled corticosteroid to as-needed short-acting beta agonist, and long-
acting beta agonists should never be used as monotherapy in asthma . 8 12
5. Which insulin formulation has the most rapid onset of action for mealtime
coverage in a patient requiring prandial insulin?
A) Regular insulin
B) NPH insulin
C) Insulin lispro
D) Insulin glargine
Answer: C
Rationale: Rapid-acting insulin analogs including lispro, aspart, and glulisine have
an onset of 5–30 minutes, whereas regular insulin has a slower onset and glargine
is a basal insulin with no prandial coverage . 8
6. A 70-year-old on omeprazole for gastroesophageal reflux disease for three
years wants to stop the medication. What is the recommended approach for
discontinuation?